Patient Comments: Hyperparathyroidism - Symptoms and Signs

What were the signs and symptoms you experienced with hyperparathyroidism?

Comment from: sunshine, 55-64 Female (Patient) Published: February 02

My diagnosis is primary hyperparathyroidism. Previous diagnosis was fibromyalgia. I have pain throughout, shoulders, legs and feet, bowel problems, IBS (irritable bowel syndrome), terrible change, brain haziness, and numbness in hands and feet. I could hardly walk at times. If it is high calcium, go see an endocrinologist so they can take it further. High PTH (parathyroid hormone) and low vitamin D. High calcium is never good; 10 plus for a 58 year old person is not good. If you have these symptoms, the parathyroid gland(s) need to be removed. Hypercalcemia which this is called is dangerous. Much more dangerous than fibromyalgia, but when gland is removed you are cured. There is no cure for fibromyalgia, only managed care.

Was this comment helpful?Yes
Comment from: Zogbert, 25-34 Female (Patient) Published: November 15

First thing I noticed was weight loss. It took another year before I began to have an odd feeling in my upper right abdomen. It was another six months before that sensation turned into pain, and my stool changed. It took another couple of years for me to finally be given a hydrogen breath test that confirmed SIBO (small intestinal bacterial overgrowth). Lots of tests, lots of specialists, lots of bills, and I'm still sick. Ugh!

Was this comment helpful?Yes
Comment from: 45-54 Female (Patient) Published: January 20

I recently changed by physician later last year. I was diagnosed with primary hyperparathyroidism with 4 consecutive increased calcium and PTH levels. I had a physician who was keeping an eye on it. The endocrinologist was upset about that. I had all the testing done and I am scheduled for surgery this Friday. I had really bad bone pain that would wake me up out of a sound sleep, constipation, weight gain, just not feeling myself, depression, mental fogginess, word searching, and increased fatigue. I really can't wait to feel better!

Was this comment helpful?Yes
Comment from: Mary, 65-74 Female (Patient) Published: September 21

My experience with deep vein thrombosis began with a foot and ankle injury. My ankle, my foot and the bottom half of my leg swelled every day. My toes went purple, my foot went ice cold, numb and had a burning sensation. Cramping in my leg and a constant deep pain was also present. I was on T3s which helped a little, but the side effects like having a problem going to the bathroom was a big issue. A gentle overnight Ex-Lax solved that problem. Later it was discovered, and I'm talking three weeks, that I had a huge clot in the main artery in the groin of my right leg. I am now on warfarin for the next six months to prevent any more clots forming. If you have problems walking long distances with cramping, burning and pain in your legs, I urge you to seek medical help. Chances are you have a clot or decreased circulation to your legs. Clots can break free if untreated, travel to your lungs or heart and kill you. Don't neglect or dismiss the warning signs. Your body is trying to tell you something is not right.

Was this comment helpful?Yes
Comment from: Concerned, 65-74 Female (Patient) Published: July 14

I had surgery for hyperparathyroidism about 10 years ago. I have started having the same symptoms as before the surgery. I have been told my calcium levels are near high but still considered normal and that my hormone is near normal. I have lots of muscle pain and bone pain. I get depressed and anxious a lot but try to keep going. I am wondering if I should see an endocrinologist for more blood tests. I also have lots of gastric problems.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hyperparathyroidism - Treatments Question: Please share your experience with hyperparathyroid surgery, and was it successful?
Hyperparathyroidism - Share Your Experience Question: Please share your experience with hyperparathyroidism.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors